Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 30, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 19, 2012, 12:30 AM CDT for Faulk County, South Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2012, 12:30 AM CDT (05:30 UTC)
- Expired
- May 19, 2012, 1:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Faulk County, SD
The radar
The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 12:40 AM CDT | TSTM WND DMG | 1 Wnw Devoe, SD | LARGE TREE LIMBS DOWN IN YARD |
| May 19, 12:45 AM CDT | TSTM WND GST 60 | 2 Sw Cresbard, SD | ESTIMATED 50-60 MPH WINDS AT RESIDENCE WITH PEA-SIZED HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 3219 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
626 WUUS53 KABR 190530 SVRABR SDC049-190600- /O.NEW.KABR.SV.W.0030.120519T0530Z-120519T0600Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1230 AM CDT SAT MAY 19 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 100 AM CDT * AT 1228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MIRANDA...OR 6 MILES EAST OF FAULKTON...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DEVOE AROUND 1240 AM CDT... CRESBARD AROUND 1250 AM CDT... FAULKTON AROUND 1235 AM CDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 265 AND 281. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4524 9917 4521 9872 4490 9892 4490 9919 TIME...MOT...LOC 0529Z 197DEG 30KT 4502 9901 WIND...HAIL 60MPH 1.00IN $$ TDK
2 follow-up statements
462 WWUS53 KABR 190547 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1247 AM CDT SAT MAY 19 2012 SDC049-190600- /O.CON.KABR.SV.W.0030.000000T0000Z-120519T0600Z/ FAULK SD- 1247 AM CDT SAT MAY 19 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN FAULK COUNTY UNTIL 100 AM CDT... AT 1246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CRESBARD...OR 12 MILES NORTHEAST OF FAULKTON...MOVING NORTH AT 35 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN FAULK COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4502 9918 4524 9917 4521 9872 4505 9882 TIME...MOT...LOC 0547Z 197DEG 30KT 4514 9893 WIND...HAIL 60MPH 1.00IN $$
108 WWUS53 KABR 190559 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1259 AM CDT SAT MAY 19 2012 SDC049-190610- /O.EXP.KABR.SV.W.0030.000000T0000Z-120519T0600Z/ FAULK SD- 1259 AM CDT SAT MAY 19 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FAULK COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4502 9918 4524 9917 4521 9872 4505 9882 TIME...MOT...LOC 0600Z 197DEG 30KT 4524 9888 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:49 PM CDT, 5 hours 41 minutes earlier.
Area forecast discussion, May 18, 6:49 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 649 PM CDT FRI MAY 18 2012 .UPDATE... TSTORMS AND SHOWERS ARE HAVING A HARD TIME OVERCOMING THE DRY AIR NEAR THE SFC. RADAR IS STARTING TO FILL IN WITH SOME STORMS MOVING TOWARD THE CWA FROM THE WEST. LOWERED POPS FOR THE NEXT 3 HRS IN THE WEST AND IN THE EAST FOR THE NEXT 6 HRS. STILL BELIEVE THERE WILL BE A CHANCE FOR ACTIVITY WEST OF THE MISSOURI RIVER THIS EVENING WITH THE FRONT AS THE FOCUS. INCREASED CLOUD COVER ACROSS THE REGION BASED ON THE LATEST SATELLITE IMAGE AS WELL. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...THROUGH MONDAY MORNING TEMPERATURES HAVE PEAKED AT AROUND 90 DEGREES EAST OF THE JAMES VALLEY AND ALONG THE LOWER EXTENT OF THE MISSOURI...WHILE FARTHER NORTHWEST A COOLER AIRMASS HAS SETTLED IN. CONVECTION HAS ALSO BEGUN TO FIRE UPSTREAM...BUT MUCH OF THE CWA REMAINS CAPPED AT ABOUT 50-100 J/KG. BUFKIT PROFILES SUGGEST WITH CONTINUED HEATING...AIRMASS BECOMES MARGINALLY UNSTABLE...HOWEVER THAT IS PREDICATED BY GUIDANCE BRINGING IN MID 50 DEWPOINTS WHICH SEEMS A BIT OF A REACH GIVEN DRY AIRMASS AND SOILS. DESPITE THIS BARRIER...COULD SEE A FEW SURFACE BASED STORMS WEST RIVER MANAGE TO WORK INTO WESTERN COUNTIES BY LATE AFTERNOON. INVERTED V SOUNDINGS WITH CLOUD BASES AOA 9KFT SUGGEST A THREAT FOR MICROBURST WINDS...OTHERWISE THE SEVERE THREAT IS FAIRLY LIMITED. AS LOW MOVES OVERHEAD...BEST FORCING WITH ASSOCIATED SHORTWAVE WILL BE NORTH OF THE AREA...WHILE 50KT LOW LEVEL JET FORCING WILL BE FOCUSED NORTH/EAST...AND THUS HAVE LOWERED POPS OVERNIGHT BETWEEN THE JAMES AND MISSOURI VALLEYS. SATURDAY...WITH LOW OVER THE JAMES VALLEY AND SISSETON HILLS...MOST UNSTABLE ENVIRONMENT WILL BE IN SOUTHEAST COUNTIES...SO ANTICIPATE THUNDERSTORM REDEVELOPMENT...WHILE THE REST OF THE AREA WILL ONLY SEE WEAK/ELEVATED CONVECTION. WILL HAVE MORE MOISTURE IN THE PROFILE TO WORK WITH...HOWEVER SHEAR WILL WEAKEN SIGNIFICANTLY LIMITING THE SEVERE WEATHER THREAT. DRY AIR INFILTRATES FROM THE NORTH SUNDAY MORNING...ALTHOUGH FAR EASTERN COUNTIES SUPPORT SOME SHALLOW PEAK HEATING CU. .LONG TERM...MONDAY THROUGH FRIDAY AN UPPER LEVEL TROUGH WILL BE EXITING THE REGION TO THE EAST EARLY MONDAY...WITH RIDGING BUILDING OVER THE AREA MONDAY THROUGH THE DAY TUESDAY. SHORTWAVE ENERGY WILL THEN SWING OVER THE NORTHERN PLAINS FOR THE REMAINDER OF THE PERIOD AS A TROUGH DIGS OVER THE WESTERN UNITED STATES. SURFACE HIGH PRESSURE WILL PUSH EAST OF THE PLAINS ON MONDAY WITH A TROUGH DIGGING DOWN THE LEE OF THE ROCKIES. THE WEATHER WILL BE FAIRLY QUIET UNTIL THE LOW BEGINS TO TRACK EAST ACROSS THE NORTHERN AND CENTRAL PLAINS...BRINGING SHOWER AND THUNDERSTORM CHANCES TO THE REGION TUESDAY NIGHT THROUGH THE DAY FRIDAY. BEST CHANCE FOR POSSIBLE SEVERE WEATHER LOOKS TO COME TUESDAY NIGHT WHEN SOME FAIRLY UNSTABLE CONDITIONS ACCOMPANY A FRONTAL BOUNDARY TRACKING ACROSS THE CWA. OTHERWISE...JUST LOOKING LIKE CHANCES OF SHOWERS AND OCCASIONAL NON-SEVERE THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. TEMPERATURES WILL START OFF ABOVE NORMAL...WITH TUESDAY BEING THE WARMEST DAY WITH GOOD WAA AHEAD OF THE APPROACHING FRONTAL BOUNDARY. SOMEWHAT COOLER AIR MOVES IN TOWARD THE END OF THE PERIOD WITH TEMPERATURES BACK TO AROUND NORMAL THURSDAY AND FRIDAY. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE WESTERN PORTION OF THE CWA BY 03Z OR SO...WITH KMBG THE MOST LIKELY TAF SITE TO BE AFFECTED BY A THUNDERSTORM BETWEEN 5Z AND 8Z. THE PRECIPITATION LOOKS TO SPREAD EASTWARD OVERNIGHT AND INTO SATURDAY MORNING. CIGS ARE EXPECTED TO REMAIN MAINLY VFR WITH SOME MVFR POSSIBLE AT KABR IN THE MORNING...BUT VSBYS MAY BRIEFLY FALL INTO THE MVFR CATEGORY WITH ANY THUNDERSTORM ACTIVITY. HAIL AND GUSTY WINDS ARE THE BIGGEST THREATS WITH THUNDERSTORMS THIS EVENING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...CONNELLY LONG TERM...PARKIN AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 18, 4:16 AM CDT, 20 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 416 AM CDT FRI MAY 18 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 416 AM CDT FRI MAY 18 2012 /316 AM MDT FRI MAY 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHERLY WINDS ARE EXPECTED TODAY FOR LOCATIONS ALONG AND EAST OF THE I-29 CORRIDOR. A FEW WIND GUSTS MAY EXCEED 40 MPH AT TIME. A COLD FRONT WILL MOVE ACROSS THE REGION LATER TONIGHT. THIS COLD FRONT WILL BRING A DECENT CHANCE FOR THUNDERSTORMS...ESPECIALLY FOR LOCATIONS ALONG AND WEST OF THE MISSOURI RIVER. A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT. AT THIS TIME SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SD
In the hours before
Special weather statement, May 19, 12:07 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1207 AM CDT SAT MAY 19 2012 SDZ017-036-037-190530- FAULK-HAND-HYDE- 1207 AM CDT SAT MAY 19 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FAULK... NORTHEASTERN HYDE AND NORTHWESTERN HAND COUNTIES UNTIL 1230 AM CDT... AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF POLO...OR 15 MILES SOUTH OF FAULKTON...MOVING NORTHEAST AT 35 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE ORIENT...BURKMERE...BRENTWOOD COLONY...MIRANDA...FAULKTON AND DEVOE. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:31 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 44 min |
| May 19, 1:07 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 23 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.